What Brand Of Statin Are You Prescribed? - British Heart Fou...

British Heart Foundation
12,696 members7,993 posts

What Brand Of Statin Are You Prescribed?

I understand that the NHS has approved at least five statins for prescription; Lipitor, Lescol, Lipostat, Crestor, and Zocor.

However, the only brand I hear actually being prescribed is Lipitor, a member of the "atorvastatin" family of statins. Is anyone being prescribed a different statin, and in particular Crestor, a member of the "rosuvastatin" family of statins?

Thanks.

16 Replies
oldestnewest

I’m on Lipitor. 40ng

1 like
Reply

Been on Lipitor 40mg for just over a year and no problems so far.

1 like
Reply

I think Atorvastatin is one of the regime of drugs which is always prescribed to those diagnosed with CVD. I was prescribed 80mg dose following an emergency admission after a heart attack leading to 2 stents. After some months I had my dose reduced to 40mg as I felt the higher dose was giving me side effects - stomach cramps and nausea. The lower dose has solved this though I suggest everyone on Atorvastatin has 6 monthly blood checks to monitor liver function as Atorvastatin is one of the statins that is more frequently linked to raised liver enzymes. On 80mg my liver enzymes were at the high end of normal but after reducing to 40mg back to normal. There is some interesting research on Atorvastatin v rosuvastatin that suggests rosuvastatin is more effective at reducing LDL and raising HDL but it is the more expensive drug! Also there is suggestion that Pfizer had a much larger marketing budget than the manufacturer of rosuvastatin. My opinion is that one size does not fit all. Long term use of Atorvastatin is linked to the development of type 2 diabetics whereas rosuvastatin is not and likewise with muscle pain.

1 like
Reply

I have a terrible itch on my hip and am wondering if it's atarvastatins I'm on 75mg. I hate going to Drs as I think they have enough work to start with but if this continues I will go. Thanks for the advice.

Reply

Hello redcarpet - I have viewed some articles mentioning that statins can cause itching skin but I don't think it's a common problem. It's always a dilemma when taking a number of medications to know if a problem is a side effect or something else. If your itch is accompanied by muscle pain or aches I would see your Dr as this could be related to statin problem. If not I would be inclined to apply something like E45 cream or aveeno cream. Have you changed laundry liquid? If it persists see Dr then you will have tried to resolve yourself and you are certainly not wasting there time. My practice has a Specialist Nurse Practitioner you can see - is that a possibility for you.

Reply

Thank for the information. I have a Reno cream and will apply that after my shower as I go to cardio 2 on a Monday. No I haven't changed laundry oriducts. I am on clopidogril till June and know I've had a side effect with that but it has settled down. I live in the north east.

Reply

i’ve been prescribed simvastatin

2 likes
Reply

Just a further comment to add to my previous comments. I have just read a BMJ article which expresses greater concern over the possible side effects of rosuvastatin compared with Atorvastatin. It is obviously a huge subject with many contradictory claims to benefits and side effects. I find it difficult to get to the bottom of which statin is 'best' so just wanted to point this out.

2 likes
Reply

Thanks for your comments. I do know that both Crestor and Lipitor are now out of patent (other statins may also be out of patent, I only know about these two), so they're both a fraction of the price they used to be. Lipitor dropped out of patent first, and consequently used to be the preferred choice on cost grounds. Perhaps Lipitor has stayed at the top of the approved statin list and so became the default favourite?

Reply

I was given atorvastatin right after my heart attack but it made me feel as if I was almost in a coma at night. I would half wake but couldn't get out of bed before I fell asleep again. It was changed to simvastatin. So far I've been having blood tests every 3 months.

1 like
Reply

Crestor.... I tried a a couple of the others and the side effects were hair loss, changed to Crestor and the hair loss stopped and the hair regrew.

Crestor lowered my level is at 150

Hope this helps

1 like
Reply

I have been on Atorvastation (20mg). Gave me awful muscle pain and visual disturbance.

Now on 10mg Pravastatin which shouldn't knock me about so much.

Reply

I’ve been on 80mg of lipi

Reply

I’ve been on 80 mg of Lipitor for 6 months after a heart attack and 3 stents fitted , I’ve been told I’ll be on this dose for life , I’ve not experienced any side effects as such but it’s raised my blood sugars so now I’m having to take a diabetic tablet where I was controlling it through diet alone before , I’m also concerned what effects it will have on my liver in the future

Reply

Chappychap ..... l was initially on atorvastatin after a stent fitted in February. Had a review with gp two months ago for muscle ache , stomach cramps and nausea changed to rosuvastatin (10mg) ... seems to have done the trick.

Hope this helps.

Reply

Hi I take Crestor and I feel fine on it. Can't take some of the others.

Reply

You may also like...